Thunderstorm Wind, Hartley
- When
- July 31, 7:47 PM CST to 7:48 PM CST
- Where
- Hartley County, (Dht)dalhart Muni Ar
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.020, -102.550
Severe thunderstorms developed across the western Texas Panhandle during the evening hours and produced hail and high winds. No damage or injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms developed across the western Texas Panhandle during the evening hours and produced hail and high winds. No damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 31, 7:08 PM CST, 39 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 808 PM CDT FRI JUL 31 2009 .AVIATION... A BAND OF CONVECTION WILL MOVE ACROSS THE THREE TAF SITES THIS EVENING AND LATE TONIGHT. A COLD FRONT WILL PUSH SOUTH ACROSS THE TAF SITES LATE TONIGHT AND SATURDAY MORNING SHIFTING TO THE WINDS TO THE NORTH AND THEN VEERING AROUND TO THE EAST BY LATE SATURDAY. VFR CONDITIONS WILL PREVAIL EXCEPT IN AND NEAR THUNDERSTORMS WHERE MVFR CONDITIONS AND STRONG ERRATIC WINDS WILL OCCUR. SCHNEIDER && .PREV DISCUSSION... /ISSUED 324 PM CDT FRI JUL 31 2009/ DISCUSSION... MAIN FORECAST CONCERNS THIS AFTERNOON CENTER AROUND CONVECTIVE CHANCES IN THE SHORT TERM PERIODS. ISOLATED SHOWERS AND THUNDERSTORMS HAVE ALL READY DEVELOPED THIS AFTERNOON ACROSS THE SOUTHERN AND EASTERN TEXAS PANHANDLE. EXPECT CONVECTIVE COVERAGE TO INCREASE OVER THE NEXT FEW HOURS AS ATMOSPHERE CONTINUES TO DESTABILIZE. FURTHER TO THE NORTHWEST...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ON THE HIGHER TERRAIN ACROSS COLORADO IN RESPONSE TO THE NEXT UPPER LEVEL DISTURBANCE WHICH WILL BE MOVING TOWARDS THE PANHANDLES THIS EVENING. CHANCE POPS WERE RETAINED AREAWIDE FROM 00Z TO 06Z...TAPERING OFF TO SLIGHT END POPS ACROSS WESTERN ZONES WITH CHANCE TO LIKELY POPS ACROSS THE REMAINDER OF THE AREA FROM 06Z TO 12Z. ALSO...COLD FRONT SHOULD BE MOVING THROUGH THE AREA AS WELL TONIGHT WHICH SHOULD PROVIDE AN ADDITIONAL FOCUS FOR SHOWERS AND THUNDERSTORMS. WITH SUFFICIENT INSTABILITY...AND INCREASING SHEAR COURTESY OF 30 TO 40 KNOTS OF WEST/NORTHWEST FLOW ALOFT...STRONG TO SEVERE STORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING. RETAINED MENTIONED OF SEVERE STORMS IN THE GRIDS...AS LARGE HAIL AND DAMAGING WINDS APPEAR TO BE THE MAIN THREATS. BOUNDARY SHOULD BE EXITING THE PANHANDLES BY 12Z OR SO BUT DECIDED TO LEAVE SOME LINGERING POPS ACROSS THE EASTERN ZONES ON SATURDAY. TEMPERATURES ON SATURDAY SHOULD REMAIN IN THE 80S ACROSS MUCH OF THE AREA...WHICH IS IN PRETTY GOOD AGREEMENT WITH LATEST MAV/MET GUIDANCE. ONLY CAVEAT WOULD BE IN CLOUD COVER PERSISTS IN THE MORNING THEN WE MAY STRUGGLE TO REACH FORECAST MAX T/S. CONVECTIVE CHANCES RETURN ON SUNDAY/SUNDAY NIGHT DUE TO ANOTHER UPPER LEVEL DISTURBANCE EMBEDDED IN NORTHWEST FLOW ALOFT. BIG QUESTION FOR NEXT WEEK WILL BE HOW FAR EAST THE UPPER LEVEL RIDGE TRANSLATES. LATEST RUN OF THE 12Z EUROPEAN LOOKS TO BE IN BETTER AGREEMENT IN WITH THE 12Z GFS IN MOVING THE RIDGE INTO THE SOUTHERN HIGH PLAINS. LATEST MEX NUMBERS SUPPORT THIS SCENARIO BY RETURNING TEMPERATURES TO 100 PLUS DEGREES ACROSS PARTS OF THE PANHANDLES THROUGH THE MIDDLE OF NEXT WEEK. HOWEVER...WITH RECENT RAINFALL ACROSS THE AREA...HAVE OPTED TO UNDERCUT GUIDANCE BY 3 TO 5 DEGREES MONDAY THROUGH THURSDAY. MAY HAVE TO WATCH OUT FOR A DISTURBANCE OR TWO MOVING ACROSS THE TOP OF THE RIDGE...BUT AT THIS POINT MAY STAY NORTH OF THE PANHANDLES. WILL LEAVE MENTIONABLE POPS OUT OF THE FORECAST AFTER SUNDAY. TAB FIRE WEATHER... FIRE WEATHER CONCERNS SHOULD REMAIN LOW THROUGH THE NEXT WEEK DUE TO RECENT RAINFALLS AND RELATIVE HUMIDITY VALUES REMAINING ABOVE 20 PERCENT. TAB && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 14/11
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 523 PM CDT FRI JUL 31 2009 OKZ001>003-TXZ001>020-011100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 523 PM CDT FRI JUL 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 12 MIDNIGHT FOR THE WESTERN AND CENTRAL OKLAHOMA PANHANDLE...AND ALSO THE WESTERN AND NORTH CENTRAL TEXAS PANHANDLE. SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE EAST AND SOUTHEAST OFF THE HIGHER TERRAIN OF NORTHERN NEW MEXICO AND SOUTHEAST COLORADO. THESE STORMS WILL THEN MOVE ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT AS AN UPPER LEVEL LOW PRESSURE SYSTEM AND COLD FRONT AFFECT THE AREA. SOME OF THE STORMS THAT FORM WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. IN ADDITION ...LOCALLY HEAVY RAINFALL MAY ACCOMPANY THE STRONGEST STORMS...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MOST OF THE OKLAHOMA AND TEXAS PANHANDLES SATURDAY THROUGH SUNDAY NIGHT. A FEW STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGEST STORMS...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND TONIGHT. SCHNEIDER/ANDRADE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 635 PM CDT FRI JUL 31 2009 OKZ001-010030- CIMARRON OK- 635 PM CDT FRI JUL 31 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 730 PM CDT FOR CIMARRON COUNTY. AT 534 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES WEST OF KENTON...MOVING EAST AT 25 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. NUTTALL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 741 PM CDT FRI JUL 31 2009 OKZ001-002-TXZ001-002-010145- CIMARRON OK-TEXAS OK-DALLAM TX-SHERMAN TX- 741 PM CDT FRI JUL 31 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 845 PM CDT FOR SHERMAN...DALLAM... TEXAS AND CIMARRON COUNTIES. AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM KEYES TO 40 MILES WEST OF CONLEN... MOVING EAST AT 30 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. NUTTALL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 826 PM CDT FRI JUL 31 2009 TXZ002-003-010230- SHERMAN TX-HANSFORD TX- 826 PM CDT FRI JUL 31 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 930 PM CDT FOR HANSFORD AND SHERMAN COUNTIES. AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM TEXHOMA TO 11 MILES SOUTH OF STRATFORD...MOVING EAST AT 25 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. NUTTALL
The Amarillo radar (KAMA), 116 km away, was scanning. The volume nearest the first event began at 01:45 UTC.
3 thunderstorm wind, 3 hail. Local standard time, as filed.
A trained spotter estimated thunderstorm wind gusts of fifty-two knots in Romero.
The Moore County Emergency Manager reported the hail near the intersection of U.S. 87 and Hunt Road.
An amateur radio operator reported the hail west of Dumas on U.S. Highway 287.
A trained spotter estimated the thunderstorm wind gusts west northwest of Hereford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185702, 185706, 185712, 185777, 185727, 185779.